Missouri, 2010

Hail and Damaging Winds in Missouri, August 12, 2010

August 12, 2010 · NWS EAX · 6 events in 2 counties and zones

Outflow boundaries, leftover from overnight convection, caused severe thunderstorm development across west central Missouri, during the afternoon hours of August 12, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Outflow boundaries, leftover from overnight convection, caused severe thunderstorm development across west central Missouri, during the afternoon hours of August 12, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 12, 11:47 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 12, 11:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CDT THU AUG 12 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/522 AM CDT THU AUG 12 2010/
NARROW BAND OF TSRA/SHRA LOCATED ACROSS EAST CENTRAL KANSAS...SLOWLY
EDGING EASTWARD THIS MORNING. TSRA/SHRA FORMING ALONG A NARROW ZONE
OF ENHANCED PRESSURE ADVECTION ALONG THE 310-312K SURFACES OR AOA
700MB. WITH SHORT TERM MODELS CONTINUING TO SHOW ISENTROPIC ASCENT
CONTINUING THROUGH MID-MORNING...WITH AREA OF ENHANCED P-ADV MOVG
ESEWD...BROADBRUSHED AN AREA OF ISOLD TSRA ACROSS MAINLY SRN PORTIONS
OF CFWA FOR THIS MORNING. FORECAST SOUNDINGS AGAIN SHOWING UP-CAPPED
ENVIRONMENT WILL BE IN PLACE BY LATE AFTERNOON...BUT UNLIKE
YDA...WILL NOT HAVE MYRIAD OF LEFT-OVER MESO-SCALE BOUNDARIES TO
FOCUS CONVECTION. FOR TIME BEING...LEFT MENTION OF ISOLD TSRA OUT OF
FORECAST FOR THE AFTERNOON HOURS...AS NONE OF THE VARIOUS WRF RUNS
SHOWING INDICATIONS THAT ANYTHING WILL DEVELOP. TEMPERATURES TODAY
SHOULD BE SIMILAR TO THOSE SEEN ON WEDNESDAY. ONLY DIFFERENCE WILL BE
WEAKER SURFACE FLOW. NOT SURE WHY FORECAST GUIDANCE HESITANT TO BREAK
100 DEGREE MARK...SO IN GENERAL NUDGE TEMPERATURES A DEGREE OR TWO
ABOVE MAV/MET/LAV.

FRIDAY LOOKS TO BE A NEAR REPEAT...WITH THE EXCEPTION OF THE THREAT
OF CONVECTION LATE IN THE DAY AS SURFACE COLD FRONT LOCATED JUST
NORTHWEST OF CFWA BY 00Z SATURDAY. H8 MOISTURE PROFILES RATHER
SCANT...THUS CONVECTION LIKELY WILL BE NARROW IN SCOPE AND FOCUSED
RIGHT ALONG THE FRONT. EXCEPT FOR THE EXTREME NORTHWEST CORNER OF THE
CFWA...MOST LOCATIONS WILL NOT SEE TSRA UNTIL NEAR OF AFTER 00Z
SATURDAY...BUT FOR CAUTION SAKE...BROADBRUSHED SLIGHT CHANCE POPS
ACROSS NORTHWEST THIRD OF CFWA DURING FRIDAY AFTN. SHORT TERM MODELS
GIVING VARIOUS SOLUTIONS ON CONVECTIVE EVOLUTION...AND HESITANT TO
BELIEVE ONE OVER THE OTHER BASED ON RECENT PERFORMANCE.
REGARDLESS...THREAT OF STORMS WILL TRANSLATE SOUTHEAST FRIDAY EVENING
AND OVERNIGHT...WITH A LINGERING THREAT OF STORMS ACROSS SOUTHEAST
HALF OF CFWA SATURDAY. TEMPERATURES ON SATURDAY WILL BE A LITTLE
TRICKY WITH CONVECTIVE DEBRIS. ALSO...MODELS DEPICTING WESTERLY H8
FLOW...WHICH DOESN'T SCREAM STRONG COOLING. THUS DECIDED TO TREND
TOWARD UPPER RANGE OF GUIDANCE OPTIONS. THE GOOD NEWS WILL BE THAT
MOST LOCATIONS SHOULD SEE AFTERNOON TEMPERATURES AOB 95 FOR THE FIRST
TIME IN OVER A WEEK. DEWPOINTS WILL REMAIN HIGHER ACROSS SOUTHEAST
TIER OF CFWA...THUS HEAT INDICES STILL MAY BE NEAR ADVY CRITERIA...SO
MAY NEED TO EXTEND EXCESSIVE HEAT WARNING ANOTHER DAY FOR AREAS
GENERALLY SOUTH OF HIGHWAY 50.

TEMPERATURES IN THE MEDIUM RANGE LOOK GLORIOUS...AS LONG WAVE H5
TROUGH WILL HELP DRIVE AREA OF COOLER SURFACE HIGH PRESSURE INTO THE
REGION. IN GENERALLY USED BLEND OF ENSEMBLE AND MOSGUIDE BIAS
CORRECTED TEMPERATURES.

24

&&

.AVIATION...

VERY HOT/HUMID AIRMASS REMAINS IN PLACE ONCE AGAIN WITH A WEAK
SURFACE CONFLUENT ZONE EXTENDING FROM STJ SOUTH-SOUTHEAST ACROSS
NORTHERN PORTIONS OF KANSAS CITY. MODIFIED 12Z KTOP SOUNDING ONCE
AGAIN SHOWS FAVORABLE CONDITIONS FOR ISOLATED THUNDERSTORMS THIS
AFTERNOON...SOME OF WHICH MAY PRODUCE STRONG MICROBURSTS. PILOTS ARE
URGED TO USE EXTREME CAUTION WITHIN A 5 MILE RADIUS OF ANY OBSERVED
STORMS AND/OR RAPIDLY DESCENDING PRECIPITATION CORES GIVEN THE VERY
FAVORABLE ENVIRONMENT FOR MICROBURSTS DURING THE MID AFTERNOON
THROUGH EARLY EVENING.

OUTSIDE OF ISOLATED CONVECTION...EXPECT VFR CONDITIONS WITH CLOUD
BASES ABOVE 6KFT AGL. WINDS WILL BE FROM THE SOUTH AT AROUND 10
KNOTS. RECENT AIR STAGNATION HAS ALSO RESULTED IN A THICK LAYER OF
HAZE AT THE TOP OF THE BOUNDARY LAYER...WHICH WHILE ABSENT FROM
SURFACE OBSERVATIONS...MAY REDUCE VISIBILITIES SIGNIFICANTLY FOR
PILOTS FLYING WITHIN 1-2KFT OF CLOUD BASES.

CONVECTION SHOULD DISSIPATE AND SHIFT SOUTH OF THE AREA BY
01Z...WITH A LIGHT SOUTHEAST WIND EXPECTED OVERNIGHT. VFR CONDITIONS
EXPECTED TOMORROW MORNING WITH INCREASING CUMULUS BY NOON.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR MOZ001>008-
     011>017-020>025-028>033-037>040-043>046-053-054.

KS...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR KSZ025-057-060-
     102>105.

&&
Hazardous weather outlook, Aug 12, 12:00 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU AUG 12 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
100 PM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 VERY HOT AND HUMID CONDITIONS WILL CONTINUE THIS AFTERNOON...WITH
 TEMPERATURES CLIMBING INTO THE MIDDLE 90S ACROSS NORTHEAST
 MISSOURI...TO THE LOWER 100S ACROSS WEST CENTRAL MISSOURI AND EAST
 CENTRAL KANSAS. HEAT INDICES WILL BE AT THEIR GREATEST BETWEEN NOON
 AND 6 PM... AND GENERALLY WILL RANGE FROM 105 TO 115. AN EXCESSIVE
 HEAT WARNING REMAINS IN EFFECT THROUGH FRIDAY.

 IN ADDITION...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
 AFTER 1 PM ALONG AND WEST OF A ST. JOSEPH TO WARRENSBURG LINE...
 INCLUDING THE KANSAS CITY METRO. CONDITIONS ARE ONCE AGAIN
 FAVORABLE FOR ISOLATED SEVERE WEATHER IN THE FORM OF DAMAGING
 DOWNBURST WINDS OF 60 TO 80 MPH. THUNDERSTORM CHANCES WILL DIMINISH
 QUICKLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 THE OPPRESSIVE HEAT AND HUMIDITY WILL LINGER THROUGH FRIDAY ACROSS
 THE ENTIRE OUTLOOK AREA. THE HEAT MAY LINGER GENERALLY SOUTH OF
 LINE FROM PAOLA KANSAS TO SEDALIA MISSOURI THROUGH SATURDAY.
 HIGH TEMPERATURES AGAIN WILL RANGE FROM THE MIDDLE 90S ACROSS
 NORTHEAST MISSOURI TO THE LOWER 100S ACROSS EAST CENTRAL KANSAS AND
 WEST CENTRAL MISSOURI. THESE HOT TEMPERATURES COMBINED WITH HIGH
 HUMIDITY WILL LEAD TO AFTERNOON HEAT INDICES GENERALLY RANGING FROM
 105 TO 115 DEGREES EACH AFTERNOON. ADDITIONALLY...OVERNIGHT LOWS
 WILL REMAIN VERY WARM THROUGH THIS STRETCH OF EXCESSIVE
 HEAT...WHICH WILL RESULT IN LITTLE NIGHTTIME RELIEF FROM THE HOT AND
 HUMID CONDITIONS.

 A POTENT LATE SUMMER COLD FRONT WILL MOVE INTO THE OUTLOOK AREA
 FRIDAY NIGHT INTO SATURDAY...BRINGING BETTER CHANCES OF
 THUNDERSTORMS TO THE REGION AND AN END TO THE OPPRESSIVE HEAT.

 STRONG TO SEVERE STORMS ARE POSSIBLE WITH THE FRONTAL BOUNDARY...
 WITH DAMAGING WINDS THE PRIMARY RISK FRIDAY EVENING INTO EARLY
 SATURDAY MORNING ACROSS THE ENTIRE OUTLOOK AREA. ADDITIONAL SEVERE
 WEATHER MAY BE POSSIBLE ACROSS CENTRAL MISSOURI ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
 EVENING ACROSS FAR WESTERN MISSOURI AND ADJACENT EASTERN KANSAS.
 SPOTTERS MAY ALSO BE NEEDED FRIDAY EVENING INTO EARLY SATURDAY
 MORNING ACROSS THE ENTIRE OUTLOOK AREA...AND ACROSS CENTRAL
 MISSOURI ON SATURDAY.

BOOKBINDER

In the hours before

Local storm report, Aug 12, 9:42 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1042 AM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     DOWNBURST        3 E LEES SUMMIT         38.92N 94.33W
08/11/2010                   JACKSON            MO   NWS EMPLOYEE

            A SERIES OF WET MICROBURSTS IMPACTED SOUTHEAST PORTIONS
            OF LEES SUMMIT BETWEEN 615 AND 630 PM...WITH DAMAGE
            FOCUSED IN AN AREA BETWEEN HIGHWAY 50 AND LANSGFORD
            RD...EAST OF TODD GEORGE ROAD. SEVERAL DOZEN TREES WERE
            SNAPPED...CAUSING SECONDARY DAMAGE TO FENCES AND SEVERAL
            HOMES. DAMAGE WAS ALSO NOTED TO ROOF SHINGLES AND HOME
            SIDING. WIND SPEEDS ARE ESTIMATED TO HAVE REACHED BETWEEN
            70 AND 80 MPH.

&&

BOOKBINDER
Special weather statement, Aug 12, 12:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
135 PM CDT THU AUG 12 2010

MOZ029-121900-
CLAY MO-
135 PM CDT THU AUG 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY COUNTY UNTIL 200 PM
CDT...

AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FERRELVIEW...OR 6 MILES NORTH OF
GLADSTONE...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LIBERTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3937 9441 3922 9441 3923 9461 3936 9461
TIME...MOT...LOC 1834Z 270DEG 16KT 3929 9457

CDB

The radar

The Pleasant Hill radar (KEAX), 47 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 12, 1:00 PM CST
Where
Clay County, 1.38 mi S of Pleasant Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.200, -94.480

A very large tree, several feet in diameter, was reported down near the Ford Plant.

Thunderstorm Wind, Clay

When
August 12, 1:03 PM CST
Where
Clay County, Pleasant Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.220, -94.480

Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Clay

When
August 12, 1:04 PM CST
Where
Clay County, 0.87 mi NE of Liberty
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.260, -94.420

Tree limbs down in Liberty, with winds estimated up to 80 mph.

Thunderstorm Wind, Clay

When
August 12, 1:07 PM CST
Where
Clay County, Pleasant Vly
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.220, -94.480

Many trees up to 6 inches in diameter blown down. Fences were also reported blown over.

Thunderstorm Wind, Jackson

When
August 12, 1:29 PM CST
Where
Jackson County, 0.87 mi SE of Ripley
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.120, -94.310

A thunderstorm wind gust was measured at 75 mph, at the junction of Highway's 7 and 24.

Hail, Jackson

When
August 12, 1:42 PM CST
Where
Jackson County, 0.87 mi SW of Sugar Creek
Measured
1 in hail
Reported by
Public
Coordinates
39.110, -94.480

One inch hail was reported near the intersection of Winner Road and Blue Ridge Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255608, 255611, 255609, 255610, 255612, 256327.